Are these birth control side effects or pregnancy?

Patient

Q: Are these birth control side effects or pregnancy? I have been on birth control pill for almost two weeks (before mirena) had have had protected sex with it, so not sure what is happening.

Symptoms:  fatigue, headaches, swollen and tender breasts, mild cramping, lower back pain, also dark brown discharge, hot flashes
Doctor

A:   Thank you for your question. The symptoms you are describing are likely due to your body's response to starting your birth control. It may take some time for the body to become accustomed to the exogenous supply of hormones from your birth control, and as result it will react by causing breast tenderness, cramping, fatigue, and some discharge. If however, your symptoms worsen, we recommend that you see your doctor immediately. You could possible be having an adverse reaction to the specific type of contraceptive you are using, and you will need change it.

Thank you for choosing askthedoctor.com

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews